Michigan, 2009

Rip Current in Michigan, July 26, 2009

July 26, 2009 · NWS IWX · 1 event in 1 county or zone

A west to northwest wind of 10 to 15 knots stirred up waves along the southeast shore of Lake Michigan, resulting in favorable conditions for rip currents to develop. A 57 year old man drowned as a result of being caught in a rip current at the Warren Dunes State park.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A west to northwest wind of 10 to 15 knots stirred up waves along the southeast shore of Lake Michigan, resulting in favorable conditions for rip currents to develop. A 57 year old man drowned as a result of being caught in a rip current at the Warren Dunes State park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 6:35 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 6:35 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 AM EDT SUN JUL 26 2009

.AVIATION /12Z TAFS/...
STRATO CU DECK WAS EXPANDING OVER THE WRN GRTLKS REGION THIS
MORNING AS CAA CONTS AND A SHRTWV ROTATES AROUND THE UPR LOW
CENTERED OVER ERN U.P.. CONTD WITH TEMPO MVFR CIGS AT SBN THIS
MORNING AS THIS AREA OF LOW CLOUDS SHOULD CONT TO EXPAND AS
DIURNAL HEATING DVLPS. BY LATE MORNING CLOUD BASES SHOULD RISE TO
VFR. EXPECT SCT INSTABILITY SHRA WILL DEVELOP THIS AFTN AIDED BY
SHRTWV DROPPING SE ACROSS LWR MI. SOME VSBY RESTRICTIONS PSBL IN
HEAVIEST PORTION OF THE SHRA BUT ODDS OF THIS OCCURRING AT THE
TERMINALS TOO LOW TO MENTION IN TAFS. WITH LOSS OF HEATING EXPECT
CLOUDS/SHOWERS WILL DIMINISH RAPIDLY THIS EVE. WINDS SHOULD ALSO
DROP OFF QUICKLY AS BL DECOUPLES AND HIGH PRESSURE RIDGE OVER THE
PLAINS BUILDS INTO THE OH VALLEY. COMBINATION OF RADIATIONAL
COOLING AND WK MOISTURE ADVECTION AS LIGHT WINDS BACK SW SHOULD
RESULT IN SOME MVFR VSBY RESTRICTION IN BR TOWARD DAYBREAK.

PREV DISCUSSION... /ISSUED 442 AM EDT SUN JUL 26 2009/

SHORT TERM...
CLOSED LOW OVER LS THIS MORNING EXPECTED TO MOVE E-NE AND WKN OVER
THE NEXT COUPLE OF DAYS AS ANOTHER SHRTWV CURRENTLY SEEN ON WATER
VAPOR MOVG THROUGH SRN PART OF THE NW TERRITORIES DIVES SE INTO
BACKSIDE OF LONG WAVE TROF RESULTING IN ANOTHER LOW CLOSING OFF
JUST NORTH OF LS BY TUE MORNING. AT THE SFC BROAD AREA OF LOW
PRESSURE OVER THE UPR GRTLKS WILL SLOWLY LIFT NE AND WKN AS ANOTHER
LOW DROPS SE ACROSS MANITOBA INTO CENTRAL ONTARIO.

CYCLONIC FLOW AND THERMAL TROF CROSSING THE AREA TODAY SHOULD RESULT
IN CONSIDERABLE CLOUDINESS, GUSTY WINDS DUE TO STEEP LOW LEVEL LAPSE
RATES MIXING DOWN STRONGER WINDS ALOFT, AND SCT INSTABILITY SHOWERS
IN THE AFTN. BEST CHC OF SHOWERS ACROSS NE PORTION OF CWA... WITH
COLDER AIR ALOFT IN THIS AREA AND SHRTWV ROTATING AROUND CLOSED LOW
DROPPING INTO SRN MI THIS AFTN. NAM BUFR SOUNDINGS INDICATING EQL
AROUND 30KFT THIS AFTN SUGGESTING TSTMS ALSO PSBL, HWVR, MLCAPE IS
RATHER SMALL AND SKINNY...MAXING OUT AROUND 500J/KG, SO CONTD TO
JUST MENTION SHOWERS IN THE FCST FOR TODAY. TEMPS SHOULD AGAIN BE
BELOW NORMAL WITH HIGHS RANGING FROM THE M70S NORTH TO AROUND 80
SOUTH.

SFC RIDGE OVER THE SRN PLAINS WILL BUILD EAST INTO THE OH VALLEY
TONIGHT PROVIDING FAIR WX TO THE AREA. GRADIENT WILL BE WK BUT PRBLY
SUFFICIENT TO PREVENT WINDS FROM GOING CALM MOST AREAS AND WITH SOME
LINGERING LOW LEVEL MOISTURE AND WK CYCLONIC FLOW... TEMPS SHOULD
ONLY FALL INTO THE U50S/L60S.

WAA WILL STRENGTHEN MONDAY AS THE NEXT CDFNT MOVES SE INTO THE
UPR MS VALLEY/GRTLKS. MODELS INDICATING SOME LIGHT QPF OVER
PORTIONS OF THE AREA APPARENTLY AS A RESULT OF THE WK ISENT LIFT,
BUT INSTABILITY/FORCING ARE FORECAST TO BE QUITE WK SO CONTD WITH
NO WX FCST WITH HIGHS MIXING OUT TO SEASONABLE READINGS IN THE
L-M80S.

00Z MODEL RUNS SUGGEST SOME CONVECTION CAUSED BY APCHG CDFNT/SHRTWV
COULD REACH NW PORTION OF CWA LATE MONDAY NIGHT, HWVR, RUN-RUN
CONTINUITY HAS BEEN POOR SO OPTED TO LEAVE THIS PD DRY FOR NOW.
WITH SW FLOW STAYING UP OVERNIGHT, WARMER MAV MINS PREFERRED FOR MON
NGT.

LONG TERM...
TUESDAY THROUGH SATURDAY...THE MAIN CHALLENGES THIS PERIOD CONCERN
THE TIMING AND COVERAGE OF ANY STORMS AS AN UPSTREAM RIDGE PERSISTS.
AN UPPER LEVEL TROF WILL AMPLIFY OVER NORTH AMERICA AS SHORT WAVE
TROFS MOVE THROUGH THE LONGWAVE PATTERN. THE MAIN TROF WILL BECOME
BROADER AS A COLD FRONT MOVES SOUTH TUESDAY NIGHT INTO WEDNESDAY.
THE ONGOING TIMING OF THE FRONT WITH STORMS POSSIBLE BEGINNING
TUESDAY APPEARS ON TRACK. THERE WAS STILL A LOT OF VARIABILITY AMONG
THE GFS AND CANADIAN GEM ENSEMBLES IN HANDLING THE INDIVIDUAL TROFS
AND SUBSEQUENT CONVECTION...SO HAVE BEEN HESITANT TO MAKE ANY
CHANGES...ESPECIALLY GIVEN THE VERY RECENT HANDLING OF CONVECTION BY
THE GFS AND NAM MODELS. THERE IS CONCERN FOR ADDITIONAL ROUNDS OF
STORMS OVER AT LEAST THE SOUTHEAST PORTION OF THE AREA...EAST AND
SOUTH OF FWA...LATER IN THE WEEK. THE GFS ENSEMBLES HAVE BEEN
HINTING AT THE FRONT BECOMING STATIONARY WITH A WAVE THEN MOVING
NORTHEAST ALONG THE FRONT. THIS SOLUTION SEEMS VERY PLAUSIBLE AS
THE UPSTREAM RIDGE REALLY AMPLIFIES NORTH OF ALASKA INTO THE
BEAUFORT SEA CAUSING THE TROF TO RETROGRADE WEST. LOW LEVEL THETA
E AIR SHOULD BE ABLE TO SPREAD NORTH OF THE OHIO VALLEY AS THE
FRONT SURGES BACK TO THE NORTHEAST. SUBSEQUENT SHIFT/S WILL NEED
MONITOR FOR THE POSSIBILITY OF STORMS LATE IN THE WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Jul 26, 4:21 AM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT SUN JUL 26 2009

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-270930-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
521 AM EDT SUN JUL 26 2009 /421 AM CDT SUN JUL 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-270930-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
521 AM EDT SUN JUL 26 2009 /421 AM CDT SUN JUL 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BERRIEN COUNTY
SHORELINE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. ISOLATED
SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Berrien

When
July 26, 12:00 PM EST
Where
Berrien forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

Local law enforcement officials reported a 57 year old male drowned offshore of Warren Dunes State Park during the early afternoon hours. The gentleman's wife reported that one minute he was there and the next he was gone. He was later found about 30 yards from shore by rescue personnel. Efforts to revive him were unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2009-07-2657MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175179.